Thunderstorm Wind, Dawes
- When
- August 27, 5:09 PM MST
- Where
- Dawes County, (Cdr)chadron Airport
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.840, -103.100
Thunderstorm wind gust measured at Chadron Municipal Airport.
A severe thunderstorm produced severe wind gusts of 74 mph at Chadron Municipal Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced severe wind gusts of 74 mph at Chadron Municipal Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 27, 4:30 PM MST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 530 PM MDT Thu Aug 27 2020 .SHORT TERM...(Today and Tonight) Issued at 156 PM MDT Thu Aug 27 2020 A few showers and thunderstorms have developed early this afternoon across southeast Wyoming with the approaching shortwave. Initial development has since decayed over Laramie Co in Wyoming, but has produced an outflow boundary with gusts to 45 MPH. Additionally storm development will continue this afternoon, especially along the Laramie Range where CAPEs hover around 1000 J/kg. Strongest storms look to form over the North Laramie Range and move into Converse and Niobrara Co later this afternoon where SPC has highlighted with a Slight Risk. Main threats will be strong winds and hail over northeastern portions of the CWA while storms west of the Laramie Range will mainly produce strong winds gusts with inverted-V profiles as LCLs extend to about -5C. The stationary front that has been positioned around the CWA the past few days will push through this evening as winds shift to out of the northwest. Gusty winds will be possible overnight across the Nebraska Panhandle as slightly cooler temperatures will move in behind the front. .LONG TERM...(Friday through Wednesday) Issued at 345 AM MDT Thu Aug 27 2020 Models/ensemble guidance is in general agreement with suppression of the upper ridge into the southern CONUS, with an active progressive zonal flow aloft across the northern CONUS. Shortwave trough and cold front exit east into the central Plains Friday. A shortwave topping the ridge to the south across southern WY and northern CO and post-frontal northeasterly upslope will aid in the development of scattered afternoon and evening showers and thunderstorms, some which may produce brief heavy rainfall and gusty winds. Another passing shortwave and surface trough over the high plains will keep scattered afternoon and evening showers and thunderstorms in the forecast for Saturday. A stronger upper trough entering southwest Canada will swing quickly southeast through the northern and central Rockies and Plains from Sunday afternoon into Monday morning. Widely scattered showers and thunderstorms will develop ahead of a stronger cold front, west of the I-25 corridor Sunday afternoon, increasing in coverage Sunday night as the front passes through the CWA. After highs in the 80s to lower 90s Sunday, high temperatures Monday will range from the mid 60s to mid 70s. Another shortwave trough on the heels of the first trough will pass through by Tuesday morning, preceded by isolated to scattered showers and thunderstorms. Drier air aloft in the northwest flow will decrease coverage of diurnal convection Tuesday and Wednesday. High temperatures Tuesday and Wednesday will warm to near seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 530 PM MDT Thu Aug 27 2020 VFR prevailing at all terminals through the period. Sctd showers and tstms will move across mainly the northern Neb Panhandle this evening with brief strong wind gusts and heavy rain the main threat from them. A surface cold front will then move across the area later this evening into Friday morning switching winds out of a northerly direction. && .FIRE WEATHER... Issued at 156 PM MDT Thu Aug 27 2020 Warm and dry across much of the area today with relative humidities dropping into the teens across southeast Wyoming and around 20 percent in the Nebraska Panhandle. Winds will be strongest across Carbon County were gusts are currently 25-30 MPH and therefore a Red Flag Warning is in effect for this afternoon. Showers and thunderstorms are expected across the area today with strong outflow winds and lightning. A cold front pushes through the area overnight resulting in slightly cooler temperatures Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304-306. NE...None. && SHORT TERM...MB LONG TERM...MAJ AVIATION...RE FIRE WEATHER...MB
Hazardous Weather Outlook National Weather Service Cheyenne WY 214 PM MDT Thu Aug 27 2020 WYZ103>106-109>117-282015- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 214 PM MDT Thu Aug 27 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Gusty winds and low humidities have resulted in critical fire weather conditions west of the Laramie Range this afternoon. A Red Flag Warning is in effect for much of Carbon County until 8 PM this evening. Scattered afternoon and early evening thunderstorms will be accompanied by brief wind gusts up to 50 mph and light to moderate rain. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will develop Friday through Tuesday. Severe weather is not expected. .Spotter information statement... Spotters are encouraged to report any severe weather to their local NWS office. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 282015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 214 PM MDT Thu Aug 27 2020 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will develop late afternoon and spread east into the Nebraska Panhandle early this evening. Some thunderstorms may become severe, especially from east central Wyoming into northern portions of the Nebraska Panhandle. Hail up to quarter size and wind gusts of 60 MPH will be possible. Thunderstorms will decrease in coverage and intensity later this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will develop Friday through Tuesday. Severe weather is not expected. .Spotter information statement... Spotters are encouraged to report any severe weather to their local NWS office.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST CHEYENNE 41.15N 104.79W
08/27/2020 M48 MPH LARAMIE WY ASOS
&&
HAMMERSpecial Weather Statement National Weather Service Cheyenne WY 423 PM MDT Thu Aug 27 2020 WYZ118-119-272315- Central Laramie County WY-East Laramie County WY- 423 PM MDT Thu Aug 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 515 PM MDT... At 423 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles west of Meriden Rest Area to 9 miles south of Hillsdale. Movement was northeast at 20 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pine Bluffs, Burns, Albin, Hillsdale, Meriden Rest Area, Gun Barrel, Carpenter and Ranchettes. This includes Interstate 80 in Wyoming between mile markers 370 and 402. LAT...LON 4156 10471 4156 10406 4100 10406 4100 10466 TIME...MOT...LOC 2223Z 239DEG 17KT 4156 10452 4108 10451 Hammer
Special Weather Statement National Weather Service Cheyenne WY 441 PM MDT Thu Aug 27 2020 WYZ101-103-106-107-272315- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Converse County Lower Elevations WY-North Laramie Range WY- 441 PM MDT Thu Aug 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY... NORTHWESTERN PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 515 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm over Esterbrook Campground, or 23 miles south of Douglas, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glendo, Esterbrook Campground, Esterbrook, Sibley Peak, Glendo Reservoir, Two Moon Campground and Harris Park. This includes Interstate 25 in Wyoming between mile markers 95 and 115. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4234 10537 4252 10537 4258 10486 4222 10486 TIME...MOT...LOC 2240Z 275DEG 23KT 4242 10527 Hammer
Special Weather Statement National Weather Service Cheyenne WY 454 PM MDT Thu Aug 27 2020 WYZ101-102-272345- Converse County Lower Elevations WY-Niobrara County WY- 454 PM MDT Thu Aug 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES UNTIL 545 PM MDT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near Manning Ranch, or 24 miles northeast of Douglas, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lance Creek and Manning Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4278 10499 4294 10510 4324 10464 4290 10440 TIME...MOT...LOC 2254Z 242DEG 25KT 4290 10496 Hammer
Special Weather Statement National Weather Service Cheyenne WY 508 PM MDT Thu Aug 27 2020 WYZ102-107-108-280000- East Platte County WY-Goshen County WY-Niobrara County WY- 508 PM MDT Thu Aug 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NIOBRARA... NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Two Moon Campground, or 26 miles southwest of Lusk, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glendo, Jay Em, Sibley Peak, Guernsey Campground, Rawhide Buttes, Glendo Reservoir, Two Moon Campground, Hartville and Hwy 85 At Dry Rawhide Creek. This includes Interstate 25 in Wyoming between mile markers 98 and 115. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4231 10511 4254 10510 4278 10425 4225 10419 TIME...MOT...LOC 2307Z 267DEG 28KT 4248 10481 Hammer
Special Weather Statement National Weather Service Cheyenne WY 539 PM MDT Thu Aug 27 2020 NEZ002-280015- Dawes NE- 539 PM MDT Thu Aug 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 615 PM MDT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Whitney Lake, or 13 miles northwest of Chadron, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chadron, Whitney Lake, Chadron Airport and Whitney. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4276 10336 4300 10350 4300 10279 4288 10280 TIME...MOT...LOC 2339Z 237DEG 20KT 4291 10324 Hammer
The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust measured at Chadron Municipal Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913244.